Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

May 27, 2012Faribault County, Steele County, Waseca County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 27, 2012, 5:07 PM CDT for Faribault County, Steele County, Waseca County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2012, 5:07 PM CDT (22:07 UTC)
Expired
May 27, 2012, 5:45 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

Counties Faribault County, MN, Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 380 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-438 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
380 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WWUS83 KMPX 272207
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
507 PM CDT SUN MAY 27 2012

MNZ083>085-091>093-272245-
BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-
507 PM CDT SUN MAY 27 2012

AT 505 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MINNESOTA LAKE. THIS STORM WAS MOVING NORTH AT 30
MPH.

HAIL UP TO ONE HALF INCH DIAMETER AND WINDS GUST UP TO 40 MPH
ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MINNESOTA LAKE.
  WALDORF.
  OTISCO.
  PEMBERTON.
  JANESVILLE.

LAT...LON 4418 9368 4418 9304 4402 9303 4352 9354
      4350 9428
TIME...MOT...LOC 2206Z 199DEG 24KT 4387 9383

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 27, 2:47 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 27, 2:47 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 00Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
247 PM CDT SUN MAY 27 2012

.DISCUSSION...ISSUED 247 PM CDT

MAIN SHORT TERM CONCERNS DEAL WITH SVR WX LATER THIS AFTN/EVENING
AS A SLOW MOVING COLD FRONT AND ASSOCIATED MID-LEVEL SHRTWV WILL
COMBINE TO CREATE STRONG TO SVR TSRA ACROSS MOST OF THE FA. TIMING
REMAINS PROBLEMATIC DUE TO A FAIRLY STRONG CAP IN PLACE...BUT THIS
SHOULD QUICKLY ERODE ONCE THE SHRTWV MOVES TO THE NE AND MID-LEVEL
COOLING DEVELOPS THIS EVENING. SEE LATEST SPC FOR MORE
INFORMATION.

BASED ON SVR WX PARAMETERS...THE MAIN THREAT WILL BE INITIALLY
LARGE HAIL...THEN TRANSITION INTO A STRAIGHT LINE WND EVENT.
HOWEVER...NEAR THE WARM FRONT ACROSS CENTRAL MN...ISOLATED
TORNADOES ARE POSSIBLE...MAINLY BEFORE 8 PM. RESIDUAL SHRA/TSRA
WILL BE POSSIBLE EARLY MONDAY AS THE FRONT MOVES INTO EASTERN WI.
THE MAIN UPPER STORM SYSTEM ASSOCIATED WITH THE SVR WX ANTICIPATED
THIS EVENING WILL TRACK ALONG THE MN/CANADIAN BORDER. IN THE WAVE
OF THE CYCLONIC FLOW ARND THIS SYSTEM...-SHRA AND BELOW NORMAL
TEMPS ARE EXPECTED THRU TUE.

AFT TUE...A FAST MOVING STORM SYSTEM WILL TRACK ACROSS THE
NORTHERN ROCKIES...AND INTO THE MIDWEST. MODELS SEEM TO INDICATE
AN INVERTED TROUGH TYPE ENVIRONMENT ACROSS THE UPPER MIDWEST WHICH
WILL LIMITED SVR WX...BUT KEEP CONDS UNSETTLED AND COOLER THAN
NORMAL. IN THE WAVE OF THIS SYSTEM...EXPECT A WARM-UP BY THE END
OF THE WEEK...ALONG ANOTHER CHC OF TSRA/SHRA.

&&

.AVIATION.../00Z TAF ISSUANCE/
CONVECTION BEGINNING TO LIGHT UP ACROSS E NEB INTO SW MN AND NW WI
IN AREA OF VERY UNSTABLE AIRMASS AHD OF SFC CDFNT NOW MOVING INTO W
MN. SFC WNDS HAVE TURNED WLY AT AQP/MML AND PQN.  MAIN SVR THREAT
WILL BE EAST OF THESE AREAS.  SFC LOW IS NEAR FAR WITH WARMFNT
EXTENDING SE FROM LOW TO NEAR PKD TO HYR. EXPECT TSTMS TO CONTINUE
TO BECOME MORE WDSPRD THIS EVENING AS BETTER UPPER LEVEL DYNAMICS
MOVE INTO AREA.  WEAK VORT MOVING NNE IN MOIST PLUME IS NOW IN NW IA
HELPING TO FIRE STORMS IN SC MN INTO NW WI.  MAINLY UPPER TROF IS
NOW SWINING ACRS CNTL INTO E NEB/KS FIRING STORMS IN SW MN INTO E
NEB WHICH WILL BE LIFTING NE ACRS AREA LATER THIS EVENING/OVERNIGHT.
THREAT OF TSTMS SLIGHT AT AXN AND EAU NEXT 8 HOURS...BUT GOOD AT
REMAINDER OF TAFS.  TSTMS WILL BE ENDING FROM SW TO NE LATE TONIGHT.
WLY WINDS BECOMING GUSTY TO 20-25KTS ON MONDAY BEHIND CDFNT.

KMSP...TSTMS WILL BECOME MORE WDSPRD AFT 02Z AS CONVECTION IN NEB/SW
MN LIFTS ACRS AREA.  EXPECT PRDS MVFR/IFR IN HEAVIER STORMS.  DCAPE
VALUES HIGH ENUF FOR SOME TSTMS TO PRODUCE POTENTIALLY STRONG WINDS
BEFORE 06Z.  MAIN AREA OF TSTMS SHUD BE NE OF MSP BY 08Z.  WLY WIDNS
GUSTING TO 20 KTS AFT 17Z.  VFR CU WILL DEVELOP BY 18Z...MAINLY SCT
BUT OCNL BKN040.

/OUTLOOK/
TUESDAY...MVFR/VFR. WINDS NW AT 15G25KT
WEDNESDAY...VFR. WINDS LIGHT AND VARIABLE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ANOKA-BENTON-BLUE
     EARTH-BROWN-CARVER-CHISAGO-DAKOTA-HENNEPIN-ISANTI-KANABEC-
     KANDIYOHI-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-
     NICOLLET-RAMSEY-REDWOOD-RENVILLE-SCOTT-SHERBURNE-SIBLEY-
     STEARNS-WASHINGTON-WATONWAN-WRIGHT.

WI...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR POLK.

&&

JLT/BAP
Hazardous weather outlook, May 27, 11:06 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1106 AM CDT SUN MAY 27 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1106 AM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

IT WILL BE HOT AND HUMID OVER MUCH OF THE REGION THIS AFTERNOON WITH
TEMPERATURES WARMING INTO THE UPPER 80S TO MIDDLE 90S. THE HEAT
INDEX WILL APPROACH NEAR 100 DEGREES OVER EASTERN AND SOUTHERN
MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN. TAKE EXTRA PRECAUTIONS
TODAY IF YOU WORK OR SPEND EXTENSIVE TIME OUTSIDE.

IN ADDITION...THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS
WESTERN MINNESOTA AS A COLD FRONT PUSHES IN FROM THE DAKOTAS.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE... AS WELL AS A FEW
TORNADOES. THE STORMS MAY PRODUCE HEAVY RAIN AND CAUSE FLASH
FLOODING TONIGHT AS THEY PASS ACROSS CENTRAL AND SOUTHERN
MINNESOTA AND FAR WESTERN WISCONSIN. FLOODING MAY ALSO DEVELOP
ALONG THE ALREADY SWOLLEN RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW NON SEVERE STORMS ARE POSSIBLE ACROSS EASTERN MINNESOTA AND
WEST CENTRAL WISCONSIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 27, 5:07 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
507 PM CDT SUN MAY 27 2012

MNZ083>085-091>093-272245-
BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-
507 PM CDT SUN MAY 27 2012

AT 505 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MINNESOTA LAKE. THIS STORM WAS MOVING NORTH AT 30
MPH.

HAIL UP TO ONE HALF INCH DIAMETER AND WINDS GUST UP TO 40 MPH
ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MINNESOTA LAKE.
  WALDORF.
  OTISCO.
  PEMBERTON.
  JANESVILLE.

LAT...LON 4418 9368 4418 9304 4402 9303 4352 9354
      4350 9428
TIME...MOT...LOC 2206Z 199DEG 24KT 4387 9383

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:50 PM CDTRiver Flood WarningMPXCarver8 days
May 26, 10:30 PM CDTSpecial Weather StatementMPXBenton, Chisago, Isanti60 min
May 26, 11:03 PM CDTSpecial Weather StatementMPXDouglas, Pope, Stearns, Stevens57 min
May 26, 11:11 PM CDTSevere Thunderstorm WarningMPXPope, Stearns49 min
May 26, 11:51 PM CDTSevere Thunderstorm WarningMPXBenton, Douglas, Morrison, Pope, Stearns, Todd54 min
May 27, 12:41 AM CDTSpecial Weather StatementMPXKanabec, Mille Lacs64 min
May 27, 12:52 AM CDTSpecial Weather StatementMPXMorrison53 min
May 27, 1:44 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs44 min
May 27, 2:03 AM CDTFlash Flood WarningMPXKanabec, Mille Lacs, Morrison3 hr
May 27, 3:32 AM CDTFlash Flood WatchMPXAnoka, Benton, Blue Earth, Brown, Carver, Chisago and 22 more26 hr
May 27, 9:08 AM CDTRiver Flood WatchMPXGoodhue50 hr
May 27, 9:08 AM CDTRiver Flood WatchMPXDakota, Hennepin, Scott5 days
May 27, 9:08 AM CDTRiver Flood WatchMPXWright50 hr
May 27, 9:08 AM CDTRiver Flood WatchMPXHennepin, Wright47 hr
May 27, 9:08 AM CDTRiver Flood WatchMPXBenton, Sherburne, Stearns3 days
May 27, 9:08 AM CDTRiver Flood WatchMPXAnoka, Hennepin50 hr
May 27, 9:08 AM CDTRiver Flood WatchMPXDakota, Ramsey, Washington3 days
May 27, 9:08 AM CDTRiver Flood WatchMPXDakota, Washington53 hr
May 27, 9:08 AM CDTRiver Flood WatchMPXGoodhue51 hr
May 27, 6:11 PM CDTSevere Thunderstorm WarningMPXChisago49 min
May 27, 6:38 PM CDTSpecial Weather StatementMPXLe Sueur52 min
May 27, 6:45 PM CDTSpecial Weather StatementMPXRenville30 min
May 27, 6:57 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Scott48 min
May 26, 7:46 PM CDTSpecial Weather StatementMPXBarron, Chippewa, Eau Claire, Rusk59 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.